Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 409, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 13, 2010, 1:16 AM CDT for Foster County, Stutsman County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2010, 1:16 AM CDT (06:16 UTC)
- Expired
- Aug 13, 2010, 2:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Foster County, ND, Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 10:17 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3248 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:46 PM CDT, 10 hours 30 minutes earlier.
Area forecast discussion, Aug 12, 2:46 PM CDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 246 PM CDT THU AUG 12 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT CURRENTLY THE SURFACE LOW IS IN CENTRAL SOUTH DAKOTA WITH A WARM FRONT ALONG ACROSS NORTHEAST SOUTH DAKOTA. CONVECTION HAS BEEN INITIATING AND MOVING EAST ALONG AND NORTH OF THE FRONT ON THE NOSE OF A LOW LEVEL JET AND BELOW AN UPPER LEVEL JET. LOOKS LIKE THE BEST CHANCE OF CONVECTION WILL BE IN SOUTHEAST NORTH DAKOTA THIS EVENING. A SURFACE TROUGH EXTENDS NORTH FROM THE LOW THROUGH WEST CENTRAL NORTH DAKOTA AND THERE HAS BEEN WEAK CONVECTION IN THIS AREA. A SHORT WAVE WILL MOVE NORTH ACROSS THIS AREA LATER THIS EVENING AND STRONGER CONVECTION IS LIKELY. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE SYSTEM MOVES SLOWLY EAST. EVEN THOUGH THE SURFACE LOW WILL HAVE MOVED INTO MINNESOTA BY FRIDAY MORNING...ANOTHER LOBE OF THE UPPER LEVEL LOW WILL STILL BE BACK IN SASKATCHEWAN AND MONTANA WHICH WILL MOVE ACROSS THE NORTHERN PLAINS FRIDAY THROUGH SATURDAY MAINTAINING THE POTENTIAL FOR THUNDERSTORMS. TEMPERATURES WILL TREND DOWN SATURDAY AND SUNDAY...AS COLD ADVECTION DEVELOPS AS THE UPPER LEVEL TROUGH MOVES EAST ACROSS THE FORECAST AREA. COULD SEE SOME AFTERNOON CONVECTION SUNDAY DUE TO AFTERNOON INSTABILITY CAUSED BY HEATING. COULD SEE GUSTY WINDS ON SATURDAY AS THE SURFACE WINDS TURN NORTHWEST AND LINK TO STRONGER WINDS ALOFT. .LONG TERM...MONDAY THROUGH THURSDAY WILL KEEP A SLIGHT CHANCE OF PRECIP IN THE FORECAST ON MONDAY AND TUESDAY AS THE UPPER LEVEL TROUGH MOVES SLOWLY EAST OF THE FORECAST AREA...THEN SHOULD SEE SLOW WARMING THROUGH THURSDAY. && .AVIATION...CONDITIONS WILL BE GENERALLY VFR...BUT THUNDERSTORMS ARE A POSSIBILITY AGAIN TONIGHT. COULD SEE SOME FOG AND STRATUS FRIDAY MORNING BUT CONDITIONS SHOULD IMPROVE BY LATE MORNING. THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW
Hazardous weather outlook, Aug 12, 5:36 AM CDT, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 536 AM CDT THU AUG 12 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 536 AM CDT THU AUG 12 2010 /436 AM MDT THU AUG 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. THIS AFTERNOON AND EVENING ARE THE MORE LIKELY TIMES IN WHICH WIDESPREAD SEVERE WEATHER WOULD OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. JV
In the hours before
Local storm report, Aug 12, 11:56 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 PM CDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TORNADO 1 E BOWBELLS 48.80N 102.22W
08/12/2010 BURKE ND EMERGENCY MNGR
*** 2 INJ *** A CONFIRMED TORNADO TOUCHED DOWN AND LASTED
SEVERAL MINUTES. ONE HOME WAS DESTROYED, AND ANOTHER HOME
WAS HEAVILY DAMAGED. SEVERAL OUTBUILDINGS WERE ALSO
DESTROYED. A CAR WAS THROWN 200 YARDS INTO A FIELD, WITH
TWO OCCUPANTS INJURED. TIME AND PLACEMENT IS ESTIMATED
BASED ON RADAR. THE NATIONAL WEATHER SERVICE WILL CONDUCT
A STORM SURVEY NEAR BOWBELLS FRIDAY AFTERNOON, JULY 13TH.
&&
NHEINERTSpecial weather statement, Aug 13, 12:31 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1231 AM CDT FRI AUG 13 2010 NDZ003-004-012-130615- BOTTINEAU ND-MCHENRY ND-RENVILLE ND- 1231 AM CDT FRI AUG 13 2010 ...SPECIAL WEATHER STATEMENT FOR WESTERN BOTTINEAU...EASTERN RENVILLE AND NORTHWESTERN MCHENRY COUNTIES UNTIL 115 AM CDT... AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF WESTHOPE TO 6 MILES WEST OF GLENBURN...AND MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. THESE STORMS WILL BE NEAR... GLENBURN AROUND 1245 AM CDT. MAXBASS AROUND 1250 AM CDT. WESTHOPE AROUND 1255 AM CDT. ECKMAN AROUND 105 AM CDT. LANDA AROUND 110 AM CDT. NEWBURG...RUSSELL AND ROTH AROUND 115 AM CDT. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. AYD
Local storm report, Aug 13, 12:32 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1232 AM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM TSTM WND GST ST. ANTHONY 46.62N 100.91W
08/13/2010 M73 MPH MORTON ND MESONET
&&
SWICHELocal storm report, Aug 13, 12:38 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1238 AM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST 8 N SELFRIDGE 46.16N 100.93W
08/13/2010 M84 MPH SIOUX ND MESONET
&&
SWICHELocal storm report, Aug 13, 12:42 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1242 AM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TORNADO 1 E BOWBELLS 48.80N 102.22W
08/12/2010 BURKE ND EMERGENCY MNGR
*** 1 FATAL, 1 INJ *** A CONFIRMED TORNADO TOUCHED DOWN
AND LASTED SEVERAL MINUTES. ONE HOME WAS DESTROYED, AND
ANOTHER HOME WAS HEAVILY DAMAGED. SEVERAL OUTBUILDINGS
WERE ALSO DESTROYED. A CAR WAS THROWN 200 YARDS INTO A
FIELD, WITH TWO OCCUPANTS, ONE INJURY AND ONE FATALITY.
TIME AND PLACEMENT IS ESTIMATED BASED ON RADAR. THE
NATIONAL WEATHER SERVICE WILL CONDUCT A STORM SURVEY NEAR
BOWBELLS FRIDAY AFTERNOON, JULY 13TH. THIS IS AN UPDATE
FOR THE CONFIRMED FATAILITY.
&&
NHEINERTLocal storm report, Aug 13, 12:51 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1251 AM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TORNADO 1 E BOWBELLS 48.80N 102.22W
08/12/2010 BURKE ND EMERGENCY MNGR
*** 1 FATAL, 1 INJ *** A CONFIRMED TORNADO TOUCHED DOWN
AND LASTED SEVERAL MINUTES. ONE HOME WAS DESTROYED, AND
ANOTHER HOME WAS HEAVILY DAMAGED. SEVERAL OUTBUILDINGS
WERE ALSO DESTROYED. A CAR WAS THROWN 200 YARDS INTO A
FIELD, WITH TWO OCCUPANTS, ONE INJURY AND ONE FATALITY.
TIME AND PLACEMENT IS ESTIMATED BASED ON RADAR. THE
NATIONAL WEATHER SERVICE WILL CONDUCT A STORM SURVEY NEAR
BOWBELLS FRIDAY AFTERNOON, AUGUST 13TH. THIS IS AN UPDATE
FOR THE CONFIRMED FATAILITY.
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:18 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 42 min |
| Aug 12, 7:31 PM CDT | Tornado Warning | BIS | LaMoure | 29 min |
| Aug 12, 7:38 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 67 min |
| Aug 12, 7:59 PM CDT | Tornado Warning | BIS | LaMoure | 31 min |
| Aug 12, 8:23 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 67 min |
| Aug 12, 8:26 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville | 64 min |
| Aug 12, 8:33 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 57 min |
| Aug 12, 8:49 PM CDT | Severe Thunderstorm Warning | BIS | Slope | 56 min |
| Aug 12, 8:59 PM CDT | Tornado Warning | BIS | Burke, Ward | 31 min |
| Aug 12, 9:08 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 67 min |
| Aug 12, 9:24 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 66 min |
| Aug 12, 9:25 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 65 min |
| Aug 12, 9:29 PM CDT | Tornado Warning | BIS | Burke, Renville, Ward | 31 min |
| Aug 12, 9:38 PM CDT | Flash Flood Warning | BIS | Adams, Bowman | 4 hr |
| Aug 12, 9:57 PM CDT | Tornado Warning | BIS | Burke, Renville, Ward | 33 min |
| Aug 12, 10:04 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton, Sioux, Stark | 56 min |
| Aug 12, 10:06 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 54 min |
| Aug 12, 10:26 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 64 min |
| Aug 12, 10:29 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 31 min |
| Aug 12, 10:35 PM CDT | Areal Flood Advisory | BIS | Burke, Renville, Ward | 6 hr |
| Aug 12, 10:49 PM CDT | Tornado Warning | BIS | Renville | 26 min |
| Aug 12, 10:53 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Emmons, Grant, Hettinger, Morton, Sioux and 1 more | 52 min |
| Aug 12, 11:07 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 39 min |
| Aug 12, 11:18 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 57 min |
| Aug 12, 11:25 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville, Ward | 65 min |
| Aug 12, 11:42 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan, Morton | 63 min |
| Aug 12, 11:55 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 65 min |
| Aug 13, 12:15 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 32 min |
| Aug 13, 12:28 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Stutsman | 62 min |
| Aug 13, 12:31 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton, Oliver | 59 min |
| Aug 13, 12:45 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Morton | 60 min |
| Aug 13, 12:54 AM CDT | High Wind Warning | BIS | Burleigh, Dickey, Emmons, Grant, Kidder, LaMoure and 3 more | 3 hr |
| Aug 13, 12:54 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh, Stutsman | 66 min |
| Aug 13, 1:17 AM CDT | Areal Flood Advisory | BIS | McLean, Mercer, Oliver | 6 hr |
| Aug 13, 1:37 AM CDT | Areal Flood Advisory | BIS | Burleigh | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.